Maryland, 2004

Flash Flood and Damaging Winds in Maryland, July 12, 2004

July 12, 2004 · NWS LWX · 3 events in 2 counties and zones

A quasi-stationary boundary over the area provided a focus for shower and thunderstorm activity on the 12th. The thunderstorms produced very heavy rainfall and strong gusty winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$903,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A quasi-stationary boundary over the area provided a focus for shower and thunderstorm activity on the 12th. The thunderstorms produced very heavy rainfall and strong gusty winds. Baltimore and Harford Counties had downed trees and power lines. Portions of southern Harford County were drenched from the heavy down pours, especially Aberdeen and Harve de Grace. Several roads and streets were completely covered by high water. Route 40 between Aberdeen and Harve de Grace was closed for several hours. The Union Hotel in Port Deposit sustained significant flood damage. Over 20 homes were damaged, mostly by basement flooding. At least 32 people were rescued from stranded cars and flooded homes. Fifteen Amtrak passenger trains had delays due to water flowing over the tracks. Reports from the Harford EOC cited several feet of standing water in many areas. Some roads were completely washed out, causing the Governor to declare a limited State of Emergency.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 12, 10:15 AM EST, 5 minutes earlier.

Area forecast discussion, Jul 12, 10:15 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 AM EDT MON JUL 12 2004

.SHORT TERM (UPDATE FOR THIS AFTERNOON)...
PRETTY BUSY THIS MORNING SO WILL KEEP THIS SHORT. A MOIST UNSTABLE
AIRMASS CONTINUES OVER THE CWFA THIS MORNING. PRECIP WATER VALUES
EXPECTED AROUND 1.8-2.0 INCHES. EVEN WITH THE CLOUD COVER THIS
MORNING...A FEW SHOWERS AND STORMS STILL MANAGED TO BREAK THROUGH.
SATL SHOWING NICE N-S ORIENTED CONVERGENCE LINE OUT TO THE WEST IN
CENTRAL WEST VIRGINIA MOVING E...AND WILL BE AFFECTING THE WRN
PORTIONS OF THE CWFA BETWEEN 16-17Z. ASSOCIATED INCREASE IN BOTH
DIURNAL HEATING AND THIS FEATURE WILL INCREASE COVERAGE OF PRECIP
ACROSS THE CWFA THIS AFTERNOON. SO WILL HANG ONTO THE 80 POPS FOR
THIS AFTERNOON WHERE WE HAVE THEM.

FOR THIS UPDATE...LEFT GRIDS PRETTY MUCH INTACT. UPDATED WORDING IN
THE ZONE PRODUCT TO CLEAN UP THE WORDING. FLOOD WATCH CONTINUES FOR
MOST OF THE CWFA EXCEPT THE SW.

&&

.AVIATION...
VSBYS HAVE COME UP IN CHO INTO THE 2-3SM AT 14Z AND EXPECT IT TO
CONTINUE TO SLOWLY RISE THERE. CLOUD COVER E OF THE BLUE RIDGE
PLAYING HAVOC ON CEILINGS AT IAD/DCA/BWI. EXPECT COVERAGE OF
TSRA/SHRA TO INCREASE AS THE AFTERNOON PROGRESSES.

&&

.MARINE...
TPLM2 REPORTING 18KT AT 14Z. WILL MONITOR BUT DO NOT PLAN TO RAISE
SCA AT THIS POINT AS OTHER SFC SHORE STATIONS NOT REPORTING WINDS
OVER 15KT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH TODAY AND TONIGHT DCZ001.
MD...FLOOD WATCH TODAY AND TONIGHT MDZ002>007-009>011-013-014.
VA...FLOOD WATCH TODAY AND TONIGHT VAZ021-025>031-036>042-050>056.
WV...FLOOD WATCH TODAY AND TONIGHT FOR WVZ048>055.
MARINE...NONE.

&&

SHORT TERM/AVIATION...SMZ
Hazardous weather outlook, Jul 12, 4:11 AM EST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
511 AM EDT MON JUL 12 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-121510-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
511 AM EDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR MUCH OF THE AREA THROUGH TONIGHT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AND CONTINUE THROUGH
TONIGHT. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HOURLY
RAINFALL AMOUNTS OF ONE TO TWO INCHES. THIS COULD CAUSE FLOODING OF
CREEKS...STREAMS...AND LOW LYING/POOR DRAINAGE AREAS. THE HEAVIEST
RAINFALL SHOULD AFFECT THE AREA THIS AFTERNOON AND EVENING. RAINFALL
WILL START TO TAPER OFF AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...
BUT RAINFALL REPORTS WILL BE GREATLY APPRECIATED.

In the hours before

Special weather statement, Jul 12, 6:44 AM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
744 AM EDT MON JUL 12 2004

MDZ002-003-VAZ021-025>031-036>040-050-051-056-WVZ048>055-121300-
ALBEMARLE VA-ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA-
CULPEPER VA-FREDERICK VA-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-
HIGHLAND VA-JEFFERSON WV-MADISON VA-MINERAL WV-MORGAN WV-NELSON VA-
ORANGE VA-PAGE VA-PENDLETON WV-RAPPAHANNOCK VA-ROCKINGHAM VA-
SHENANDOAH VA-SPOTSYLVANIA VA-WARREN VA-WASHINGTON MD-
744 AM EDT MON JUL 12 2004

...AREAS OF DENSE FOG EARLY THIS MORNING...

WITH THE ABUNDANT MOISTURE IN THE AIR THIS MORNING...AREAS OF DENSE
FOG HAVE FORMED IN THE POTOMAC HIGHLANDS...SHENANDOAH VALLEY AND
CENTRAL VIRGINIA. VISIBILITIES ARE UNDER A MILE IN SEVERAL LOCATIONS
AND SOME LOCATIONS ARE REPORTING VISIBILITIES AROUND 1/4 MILE.

VISIBILITIES ARE EXPECTED TO RAPIDLY IMPROVE TO ABOVE A MILE IN MOST
LOCATIONS BETWEEN 9 AND 10 AM.

MOTORISTS ARE URGED TO EXERCISE EXTREME CAUTION WHEN DRIVING THIS
MORNING. SLOW DOWN AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.
ALSO...INCREASE THE DISTANCE BETWEEN YOUR VEHICLE AND THE VEHICLE IN
FRONT OF YOU AS VISIBILITIES CAN CHANGE RAPIDLY ESPECIALLY WHEN
APPROACHING WATERWAYS...AND LOW SPOTS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Special weather statement, Jul 12, 9:19 AM EST, 1 hour 1 minute before
ANZ534-121515-

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1019 AM EDT MON JUL 12 2004

...SPECIAL MARINE WARNING HAS EXPIRED FOR THE CHESAPEAKE BAY FROM
DRUM POINT TO SMITH POINT...

AT 10:15 AM EDT DOPPLER RADAR SHOWED A THUNDERSTORM ABOUT 4 MILES
EAST OF POINT LOOKOUT MARYLAND. THIS STORM WHICH EARLIER HAD
PROMPTED A SPECIAL MARINE WARNING HAS WEAKENED AND IS DRIFTING NORTH
AROUND 5 KNOTS. ANOTHER AREA OF SHOWERS AND THUNDERSTORMS WAS
LOCATED JUST EAST OF SMITH POINT VIRGINIA AND DRIFTING NORTH AROUND
5 KNOTS. BRIEF WIND GUSTS TO 30 KNOTS ARE POSSIBLE WITH THIS AREA OF
SHOWERS AND STORMS.

SMZ

The radar

The Sterling radar (KLWX), 102 km away, was scanning. The volume nearest the first event began at 15:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Baltimore

When
July 12, 10:20 AM EST
Where
Baltimore County, White Marsh
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.383, -76.433

Trees down along Route 40.

Thunderstorm Wind, Harford

When
July 12, 10:55 AM EST
Where
Harford County, Jarrettsville
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.600, -76.483

Several trees downed by thunderstorm winds.

Flash Flood, Harford

When
July 12, 11:16 AM EST to 4:15 PM EST
Where
Harford County, South Portion
Property damage
$900,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417732, 5417731, 5417730.